Michigan, 2026Winter Storm in Michigan, March 12 to 14, 2026
March 12 to 14, 2026 · NWS APX · 5 events in 5 counties and zones
Potent low pressure crossed northern Michigan on the morning of the 13th. Between the initial round of snow in the morning, and a secondary burst of snow in the afternoon, several inches of heavy, wet snow accumulated across the area, accompanied by gusty winds.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Potent low pressure crossed northern Michigan on the morning of the 13th. Between the initial round of snow in the morning, and a secondary burst of snow in the afternoon, several inches of heavy, wet snow accumulated across the area, accompanied by gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 12, 10:49 PM EST, 11 minutes earlier. Its key messages:
- Wind-driven snows to bring significant travel impacts Friday morning.
- Confidence continues to increase that a major winter storm will impact the Great Lakes later Saturday night into early next week...likely bringing widespread amounts of mixed precipitation and gusty winds.
Area forecast discussion, Mar 12, 10:49 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1149 PM EDT Thu Mar 12 2026
.KEY MESSAGES...
- Wind-driven snows to bring significant travel impacts Friday
morning.
- Confidence continues to increase that a major winter storm will
impact the Great Lakes later Saturday night into early next
week...likely bringing widespread amounts of mixed precipitation and
gusty winds.
&&
.DISCUSSION...
Issued at 148 PM EDT Thu Mar 12 2026
Pattern Synopsis/Forecast:
Active northern stream flow continues to impact much of central NOAM
early this afternoon...with our immediate attention directed at
rather robust wave digging rapidly southeast within this flow across
the northern Plains. Weak shortwave ridging out ahead of this wave
spreading into our area at the moment, bringing with it increasing
amounts of sunshine and gradually putting an end to weak lake
processes. Much more Canada airmass influence, as evident by current
temperatures in the 20s and 30s...with these values running several
degrees below specific normal values for the middle of March.
Upstream wave and attendant rather vigorous surface response will
slide rapidly east across our area later tonight and Friday morning,
with widespread accumulating snow and gusty winds the result. Post-
system reprieve is a short one to start the weekend, with rapid
northern stream amplification via dual 140+ knot upper level jet
cores looking to drive a significant to major winter storm across the
Great Lakes Sunday into early next week.
Primary Forecast Concerns:
Initial emphasis centers on snow amounts, gusty winds, and travel
impacts (headline considerations) later tonight into Friday. Focus
then quickly shifts to what again could be a major winter weather
event later this weekend into early next week.
Details:
One rather impressive compact system to visit the Northwoods later
tonight into Friday, with well advertised sub 990mb surface low
looking to cut directly across northern Michigan Friday morning.
Forcing is intense, with core of upper level jet driven diffluence
centered directly above strong isentropic upglide on nose of 60+
knot low level jet. Guidance derived soundings show intense lift in
and perhaps just a bit above the favored dendritic growth layer,
supporting efficient snow growth. Transient frontogenetical forcing
within low/mid level baroclinic axes will also enhance snow rates at
times. Upshot to the above...looking at a well organized band of
snow to spread rapidly east into our area later tonight into Friday,
with a period of intense snowfall exceeding an inch per hour likely
early Friday morning. Still some discrepancy on where the heaviest
snow amounts will reside, but overall trends are a bit further south
with eventual dry-slot influences...targeting areas of far northern
lower Michigan for heaviest totals. Rapid dry slot advancement and a
bit warmer thermal profiles (will likely even see a transition to
rain after main core of snow shield pivots east) will focus lowest
snow totals along the Lake Michigan collar counties south of Grand
Traverse Bay. Expect snow amounts to vary from 2 to 5 inches along
and south of M-55...with amounts of 4 to perhaps 8 inches to the
north. Although best isallobaric component to drive gusty winds will
remain across southern Michigan as the low passes overhead, still
looking at winds gusting in excess of 30 mph at times...only further
exacerbating the hazardous driving conditions Friday morning. Most
intense snowfall rates exit stage right rather quickly later Friday
morning and afternoon. May see a period of some northwest flow lake
enhancement later Friday into Friday evening, although quick loss of
both synoptic forcing and moisture support should throttle back
significantly on this lake contribution.
Enjoy the break later Friday night into Saturday, with nearly all
available deterministic and their associated ensemble suite
continuing to advertise a significant to major winter weather event
impacting the region later Saturday night right through Monday.
Understand what follows in nothing more than current guidance
prognostics and subject to many changes as this event gets closer:
Anyway, northern stream flow amplification looks impressive indeed,
with completely coupled dual 140+ knot upper level jet cores driving
deep mid level trough development across the central Plains on
Sunday, with this troughing going negative tilt and potentially
closing off as it pushes into the area Sunday night into Monday.
Plenty of moisture for this system to work over, with combination of
Pacific and Gulf of America moisture sending precipitable water
values to over an inch across the southern Lakes...a value that is 2
to 3 standard deviations above the mean for this time of year.
Initial intense isentropic upglide/deep layer moisture convergence
driven precipitation later Saturday night and Sunday gives way to
equally impressive deformation and trowal driven precipitation
Sunday night into Monday as deep low pressure pivots northeast into
the Great Lakes. While guidance agreement is rather exceptional on
the above, exact location of intense thermal gradient and where the
above forcing mechanisms are maximized remains much more
uncertain... with both snow and freezing rain location and amounts
sensitive to both. With all that said, if current trends do indeed
hold, parts of northern Michigan could easily see snow amounts well
in excess of a foot by later Monday, and unfortunately significant
amounts of freezing rain as well. Depth of low (some progs show sub
980mb final outcomes) would also yield quite the wind event. Again,
still much too early for any real specifics on this system, but one
that all should continue to monitor in the coming days.
Below normal temperatures with additional chances for light snow
showers at times continues into the middle portions of next week.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 1149 PM EDT Thu Mar 12 2026
An incoming clipper will move thru the area Friday. A band of
healthy snow will lift ne into northern MI late tonight. IFR
conditions in snow will develop and expand ne-ward with time.
BLSN will also occur (especially before it mixes with rain),
most commonly at CIU/PLN. Precip will eventually mix with/turn
to rain at MBL/TVC/APN on Friday. Snow-liquid ratios will be
low, near 10:1. IFR to low-end MVFR cigs will linger even after
widespread precip diminishes.
Gusty se winds develop tonight, with variable winds Friday as
low pressure crosses the area. LLWS very late tonight MBL/TVC.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 8 PM EDT Friday for MIZ016>018-
021>024-086>088-095>099.
Winter Weather Advisory until 2 PM EDT Friday for MIZ020-
025>036-041-042.
MARINE...Gale Warning until 11 PM EDT Friday for LHZ345>349.
Gale Warning until 11 PM EDT Friday for LMZ323-341-342-344>346.
Gale Warning until 11 PM EDT Friday for LSZ321-322.
&&
DISCUSSION...MSB
AVIATION...JZHazardous weather outlook, Mar 12, 9:27 PM EST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1027 PM EDT Thu Mar 12 2026
MIZ016>018-020>036-041-042-086>088-095>099-140230-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1027 PM EDT Thu Mar 12 2026
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Tonight.
Accumulating snow and gusty winds are expected tonight into
Friday. Please see ongoing advisories for additional details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Confidence continues to increase for a significant and
potentially high impact winter storm across northern Michigan
later Saturday night through Monday. Significant snow and ice
accumulations are possible, along with very gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, but any reports of ice,
sleet, and/or snow are appreciated.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-140230-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1027 PM EDT Thu Mar 12 2026
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Tonight.
Gale force wind gusts are expected across the Great Lakes tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gale force wind gusts are expected across the Great Lakes Friday
through Friday evening.
Another high impact wind event is possible Sunday through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
Winter Storm, Beaver Island
- When
- March 12, 11:00 PM EST to March 14, 1:00 AM EST
- Where
- Beaver Island forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.267, -85.240 (the zone’s center; the record gives no point)
Cooperative observer on Beaver Island reported a total of 10inches in 24 hrs by the morning of the 14th.
Winter Storm, Eastern Mackinac County
- When
- March 13, 12:00 AM EST to March 14, 1:00 AM EST
- Where
- Eastern Mackinac County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.872, -84.762 (the zone’s center; the record gives no point)
CoCoRaHS observer near Cedarville reported 8.0 inches of snow between 730am and noon on the 13th with a snow-to-liquid ratio of approximately 9 to 1. Final storm total of 11.2 inches. Additionally, a CoCoRaHS observer in St. Ignace reported 9.0 inches by the morning of the 14th, and the Mackinac Bridge was closed due to high winds and low visibilities for a period of time during the event.
Winter Storm, Cheboygan
- When
- March 13, 12:00 AM EST to March 14, 1:00 AM EST
- Where
- Cheboygan forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.473, -84.492 (the zone’s center; the record gives no point)
CoCoRaHS observer in Mackinaw City reported 10.0 inches of snow by the morning of the 14th. Reports as high as 9-10 inches of snow in the Wolverine/Indian River areas.
Winter Storm, Otsego
- When
- March 13, 12:00 AM EST to March 14, 1:00 AM EST
- Where
- Otsego forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 45.021, -84.599 (the zone’s center; the record gives no point)
Official snowfall observation at WFO Gaylord, MI reported a total of 10.4 inches of snow by midnight going into the 14th. CoCoRaHS observer between the office and Gaylord measured 9.0 inches.
Winter Storm, Emmet
- When
- March 13, 12:00 AM EST to March 14, 1:00 AM EST
- Where
- Emmet forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.588, -84.981 (the zone’s center; the record gives no point)
CoCoRaHS observer near Harbor Springs reported a total of 9.6 inches in 24 hours. Cooperative observer at North Central Michigan College in Petoskey also measured 9.5 inches of snow for the storm total.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Nebraska, March 12 to 28, 20261 death · $19 million · 4 events
- Flash Flooding and High Wind in Hawaii, March 12 to 15, 20261 injured · $26 million · 69 kt wind · 21 events
- Tornadoes and Damaging Winds in Georgia, March 12, 20262 injured · $34,000 · EF2 · 33 events
- Tornadoes and Damaging Winds in Georgia, March 12, 20262 injured · $290,000 · EF1 · 58 events
- Wildfire in Nebraska, March 12 to 27, 20261 injured · $7.4 million · 1 event
- Tornadoes and Damaging Winds in Alabama, March 12, 2026$290,000 · EF1 · 49 events
- Wildfire in Nebraska, March 12 to 15, 2026$1.9 million · 1 event
- Wildfire in Nebraska, March 12 to 23, 2026$1.4 million · 1 event
- High Wind and Strong Wind in Wisconsin, March 12 to 13, 2026$445,000 · 59 kt wind · 20 events
- Damaging Winds in Georgia, March 12, 2026$283,000 · 60 kt wind · 8 events
- Tornadoes and Damaging Winds in North Carolina, March 12, 2026EF1 · 31 events
- High Wind in Idaho, March 12, 2026$52,000 · 65 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1328513, 1328509, 1328510, 1328511, 1328512.